Alert archive / Arizona / Wind Advisories in 2017

Wind Advisory 22, NWS Flagstaff, AZ

May 11, 2017Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at May 11, 2017, 3:25 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at May 13, 2017, 11:00 AM MST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 11, 2017, 3:25 PM MST (22:25 UTC)
In effect from
May 13, 2017, 11:00 AM MST
Expired
May 13, 2017, 8:00 PM MST
In force
9 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1103 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

503 
WWUS75 KFGZ 112225
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
325 PM MST Thu May 11 2017

AZZ004>007-009>017-039-040-120630-
/O.NEW.KFGZ.WI.Y.0022.170513T1800Z-170514T0300Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Keams Canyon, 
Kaibito, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, 
Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, St. Johns,
Springerville, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
325 PM MST Thu May 11 2017

...WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM MST SATURDAY...

The National Weather Service in Flagstaff has issued a Wind
Advisory, which is in effect from 11 AM to 8 PM MST Saturday. 

* TIMING...Winds will increase Saturday morning becoming strong by
  late morning. Winds will decrease after dark. 

* WINDS...Southwest winds 20-35 MPH with gusts to 45 MPH.

* IMPACTS...Winds this strong can make driving difficult,
  especially for high profile vehicles. Consider securing loose
  belongings on your property. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
6 follow-up statements
584 
WWUS75 KFGZ 120620
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
1120 PM MST Thu May 11 2017

AZZ004>007-009>017-039-040-122300-
/O.CON.KFGZ.WI.Y.0022.170513T1800Z-170514T0300Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Keams Canyon, 
Kaibito, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, 
Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, St. Johns,
Springerville, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
1120 PM MST Thu May 11 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 8 PM MST
SATURDAY...

* TIMING...Winds will increase Saturday morning becoming strong 
  by late morning. Winds will decrease after dark. 

* WINDS...Southwest winds 20-35 MPH with gusts to 45 MPH.

* IMPACTS...Winds this strong can make driving difficult, 
  especially for high profile vehicles. Consider securing loose 
  belongings on your property. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
578 
WWUS75 KFGZ 122115
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
215 PM MST Fri May 12 2017

AZZ004>007-009>017-039-040-130600-
/O.CON.KFGZ.WI.Y.0022.170513T1800Z-170514T0300Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Keams Canyon, 
Kaibito, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, 
Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, St. Johns,
Springerville, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
215 PM MST Fri May 12 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 8 PM MST
SATURDAY...

* TIMING...Winds will increase Saturday morning becoming strong 
  by late morning. Winds will decrease after dark. 

* WINDS...Southwest winds 20-30 MPH with gusts up to 45 MPH.

* IMPACTS...Winds this strong can make driving difficult, 
  especially for high profile vehicles. Consider securing loose 
  belongings on your property. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
538 
WWUS75 KFGZ 130528
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
1028 PM MST Fri May 12 2017

AZZ004>007-009>017-039-040-131400-
/O.CON.KFGZ.WI.Y.0022.170513T1800Z-170514T0300Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Keams Canyon, 
Kaibito, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, 
Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, St. Johns,
Springerville, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
1028 PM MST Fri May 12 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 8 PM MST
SATURDAY...

* TIMING...Winds will increase Saturday morning becoming strong 
  by late morning. Winds will decrease after dark. 

* WINDS...Southwest winds 20-30 MPH with gusts up to 45 MPH.

* IMPACTS...Winds this strong can make driving difficult, 
  especially for high profile vehicles. Consider securing loose 
  belongings on your property. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected.

Winds this strong can make driving difficult...especially for 
high profile vehicles. Consider securing loose belongings on your 
property.

Additional weather information is on the web at 
www.weather.gov/flagstaff.

&&

$$
924 
WWUS75 KFGZ 131145
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
445 AM MST Sat May 13 2017

AZZ004>007-009>017-039-040-140300-
/O.CON.KFGZ.WI.Y.0022.170513T1800Z-170514T0300Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Keams Canyon, 
Kaibito, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, 
Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, St. Johns,
Springerville, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
445 AM MST Sat May 13 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM MST THIS EVENING...

* TIMING...Winds will increase Saturday morning becoming strong 
  by late morning. Winds will decrease after dark. 

* WINDS...Southwest winds 20-30 MPH with gusts up to 45 MPH.

* IMPACTS...Winds this strong can make driving difficult, 
  especially for high profile vehicles. Consider securing loose 
  belongings on your property. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected.

Winds this strong can make driving difficult...especially for
high profile vehicles. Consider securing loose belongings on your
property.

Additional weather information is on the web at
www.weather.gov/flagstaff.

&&

$$
317 
WWUS75 KFGZ 132219
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
319 PM MST Sat May 13 2017

AZZ004>007-009>017-039-040-140300-
/O.CON.KFGZ.WI.Y.0022.000000T0000Z-170514T0300Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Keams Canyon, 
Kaibito, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, 
Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, St. Johns,
Springerville, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
319 PM MST Sat May 13 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING...

* TIMING...Strong winds will continue through sunset and then
  decrease below advisory criteria.
 
* WINDS...Southwest winds 20-35 MPH with gusts up to 45 MPH.

* IMPACTS...Winds this strong can make driving difficult, 
  especially for high profile vehicles. Consider securing loose 
  belongings on your property. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph or 
gusts from 40 to 57 mph are expected.

Additional weather information is on the web at
www.weather.gov/flagstaff.

&&

$$
609 
WWUS75 KFGZ 140240
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
740 PM MST Sat May 13 2017

AZZ004>007-009>017-039-040-140345-
/O.EXP.KFGZ.WI.Y.0022.000000T0000Z-170514T0300Z/
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Northeast Plateaus and Mesas Hwy 264 Northward-
Chinle Valley-Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Black Mesa Area-Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Jacob Lake, Fredonia, Page, Lees Ferry, 
Grand Canyon Village, Supai, North Rim, Valle, Keams Canyon, 
Kaibito, Canyon De Chelly, Chinle, Kayenta, Window Rock, Ganado, 
Wupatki N.M, .Tuba City, Winslow, Holbrook, Snowflake, St. Johns,
Springerville, Flagstaff, Williams, Munds Park, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
740 PM MST Sat May 13 2017

...WIND ADVISORY WILL EXPIRE AT 8 PM MST THIS EVENING...

Winds have decreased below advisory criteria this evening. 
Another round of gusty winds is anticipated on Sunday, but at this
time speeds are expected to remain just below advisory levels. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at May 11, 9:30 AM MST, 5 hours 55 minutes earlier.

Area forecast discussion, May 11, 9:30 AM MST, 5 hours 55 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
930 AM MST Thu May 11 2017

.SYNOPSIS...For today, expect dry weather and significantly
warmer temperatures than yesterday as a fast moving ridge crosses
northern Arizona. Beginning Friday, near normal temperatures and
gusty southwest winds are forecast as a broad trough sets up over
the western United States. By Monday, expect near to below normal
temperatures across northern Arizona, with slight chances for
showers returning around Wednesday.

&&
.Discussion...Updated grids/forecast for today to increase cloud
cover. KFGZ 12Z sounding still had a moist layer (PW 0.34) up to
about 620 mb where there is an elevated inversion capping any shower
development.

&&

.Prev DISCUSSION /240 AM MST/...This morning's surface observations
and satellite imagery reveal some patchy fog and low stratus across
portions of northern Arizona, primarily north of the Mogollon Rim.
This fog and low cloud is expected to burn off with daytime heating,
dissipating completely by mid-morning.

Upper-air analysis reveals the low that brought rain and snow to
northern Arizona has moved into the central United States,
currently centered near the Oklahoma Panhandle. In its wake, a
fast moving ridge will cross the state bringing dry weather and
significantly warmer temperatures than yesterday. The lower levels
of the atmosphere will be quite dry, but there looks to be enough
moisture for higher terrain cumulus development with isolated
virga during the afternoon hours. Winds will be light at most
places with daytime temperatures climbing to near normal for mid-
May.

Beginning Friday, the ridge axis is forecast to move into New
Mexico, while a broad trough sets up across the western United
States. The primary impact from this trough continues to be strong
southwest winds as a pair of shortwave troughs rotate around it.
The strongest winds are forecast for Saturday and Sunday with
southwest winds from 25 to 35 mph and gusts into the 35 to 45 mph
range. Gusty southwest winds continue on Monday.

Daytime temperatures are forecast to be near normal through the
weekend, with near to below normal temperatures persisting across
northern Arizona through the middle of next week. The next shot
at widespread precipitation looks to be around Wednesday with the
passage of a deeper low. At this point, slight chances for showers
seem most reasonable given the significant uncertainty with
regards to the timing/path of this system.

&&

.AVIATION...For the 18Z package...Expect VFR conditions under mostly
clear skies and light winds through the 24 hour TAF period. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A passing high pressure system will produce dry
weather today along with warming daytime temperatures. Breezy
southwest winds are expected to develop on Friday as another low
pressure system approaches the west coast.

Saturday through Monday...A series of low pressure disturbances will
swing across the western states. Expect dry weather and near normal
temperatures on Saturday and Sunday with a bit of a cool down on
Monday as a stronger low center approaches Arizona. Windy conditions
are expected each afternoon, generally from the southwest.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...RR
AVIATION...McCollum
FIRE WEATHER...McCollum

For Northern Arizona weather information visit
weather.gov/flagstaff

Nearby

Wind Advisories in Arizona, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.